While a small cup-disc ratio is the predominant risk factor in the development of anterior ischemic optic neuropathy (AION), other hemodynamic factors likely play a part in its occurrence. A case of bilateral AION in a young, healthy man is presented, in whom multiple factors may have contributed to vision loss.
A 42-year-old male pilot underwent myopic photorefractive keratectomy(−2.00 OD and −2.25 OS). Five weeks postoperatively, he began taking 0.5% timolol, 2 times per day in each eye, for persistent steroid-induced ocular hypertension (30 mmHg). Three days later, he commenced a 5-day backpacking trek, ascending from sea level to an elevation of 6000 ft. On the third day of hiking, he experienced headaches and bilateral, intermittent photopsias, which he described as slow-moving streaks of light in his inferior field of vision, lasting for several minutes. While his headaches subsided after completion of the hike, his photopsias persisted for 8 days, at which time, he underwent ophthalmic examination. His medications included timolol, 2 times per day in each eye, and 0.1% fluorometholone acetate, 3 times per day in each eye. He did not have a significant medical history, history of migraine, or ocular history.
On examination, his visual acuity without correction was 20/20 OU. Intraocular pressure was 16 mmHg OD and 17 mmHg OS. He had no relative afferent pupillary defect. Slitlamp biomicroscopy disclosed a well-healed corneal ablation zone in each eye. Ophthalmoscopy revealed bilateral optic nerve swelling, with a cup-disc ratio of 0.1 OU (Figure 1).Automated static perimetry disclosed bilateral inferior altitudinal visual field defects (Figure 2). His blood pressure at that time (118/70 mmHg) was unchanged in comparison with his blood pressure prior to the initiation of timolol (114/70 mmHg). Findings on magnetic resonance imaging of the brain and orbits with contrast and lumbar puncture, including opening pressure, were normal. Results of laboratory evaluation including prothrombin time, partial thromboplastin time, international normalized ratio (for anticoagulant monitoring), protein C and S, viscosity, factor V Leiden, homocysteine levels, antithrombin III activity, anticardiolipin and lupus anticoagulant, erythrocyte sedimentation rate, C-reactive protein, antinuclear antibody, rapid plasma reagin, microhemagglutination-Trepona pallidum, Lyme antibody, complete blood cell count, and angiotensin-converting enzyme, were normal. A low positive antibody titer of Bartonella henselae and B quintana (immunoglobulin G, 1:64; immunoglobulin M, <1:20 for each antibody) by enzyme-linked immunosorbent assay was not confirmed by the more clinically validated immunofluorescent assay.
Fundus photographs demonstrate bilateral optic nerve edema.
Automated static perimetry. Initial examination (top row) and 4 months after onset of symptoms (bottom row).
The patient was diagnosed as having bilateral AION and began taking aspirin, 325 mg/d, and 0.2% bromonidine tartrate, 3 times per day in each eye. Four months later, he had an uncorrected visual acuity of 20/20 OU, mild inferior visual field defects (Figure 2), and superior segmental disc pallor.
This patient's signs and symptoms, work-up findings, course, and outcome are consistent with a diagnosis of AION. Multiple factors are likely to have played a role, each involving hemodynamic alterations at the optic nerve head. This patient had a small cup-disc ratio, a disc configuration regarded as a risk factor for anterior ischemic optic neuropathy.1,2 However, the bilateral, simultaneous onset suggests that additional risk factors may have played a role. The effects of systemically absorbed topical beta blockers include decreased cardiac output, heart rate, and blood pressure, as well as adverse effects of bronchospasm and arrhythmias.3 Hayreh et al4 suggest that, due to their potential ability to limit autoregulation during nocturnal hypotension, the use of topical beta blockers may be a risk factor for nonarteritic AION in susceptible individuals. Various compensatory adaptations to exertion and altitude occur, including increased heart rate and cardiac output. The recent introduction of a beta blocker may have impaired these critical autoregulatory mechanisms, leading to inadequate optic nerve head perfusion under these conditions. The transient headache while at a high altitude may have been another early manifestation of poor adaptation to altitude.
The development of bilateral AION in this patient was likely multifactorial. He had a "disc at risk, " underwent photorefractive keratectomy, and was subsequently exposed to multiple potentially contributing factors, including initiation of topical beta blocker medications followed by prolonged exertion at an elevated altitude, all of which might cause alterations in optic nerve head perfusion. While none of these factors individually may be regarded as causative for AION in this patient, their combined hemodynamic effect may have overwhelmed the autoregulatory capacity of the optic nerve vasculature, resulting in ischemia.
The authors have no relevant financial interest in this article.
The views are the authors and do not reflect the official policy of the Department of Defense or any other agency of the US government.
Corresponding author: John B. Kerrison, MD, Wilmer Eye Institute, Johns Hopkins Hospital, Maumenee B109, 600 N Wolfe St, Baltimore, MD 21287(e-mail: email@example.com).
Country-Specific Mortality and Growth Failure in Infancy and Yound Children and Association With Material Stature
Use interactive graphics and maps to view and sort country-specific infant and early dhildhood mortality and growth failure data and their association with maternal
Thank you for submitting a comment on this article. It will be reviewed by JAMA Ophthalmology editors. You will be notified when your comment has been published. Comments should not exceed 500 words of text and 10 references.
Do not submit personal medical questions or information that could identify a specific patient, questions about a particular case, or general inquiries to an author. Only content that has not been published, posted, or submitted elsewhere should be submitted. By submitting this Comment, you and any coauthors transfer copyright to the journal if your Comment is posted.
* = Required Field
Disclosure of Any Conflicts of Interest*
Indicate all relevant conflicts of interest of each author below, including all relevant financial interests, activities, and relationships within the past 3 years including, but not limited to, employment, affiliation, grants or funding, consultancies, honoraria or payment, speakers’ bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued. If all authors have none, check "No potential conflicts or relevant financial interests" in the box below. Please also indicate any funding received in support of this work. The information will be posted with your response.
Register and get free email Table of Contents alerts, saved searches, PowerPoint downloads, CME quizzes, and more
Subscribe for full-text access to content from 1998 forward and a host of useful features
Activate your current subscription (AMA members and current subscribers)
Purchase Online Access to this article for 24 hours
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 1
Customize your page view by dragging & repositioning the boxes below.
and access these and other features:
Enter your username and email address. We'll send you a link to reset your password.
Enter your username and email address. We'll send instructions on how to reset your password to the email address we have on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.